Do you have hemosiderin staining? Some people who suffer with it may not even realize what it is. Hemosiderin staining is an infrequent, but long-term side effect that’s usually caused by cosmetic procedures such as dermal filler injections, sclerotherapy (for leg veins) and eyelid surgery.

Hemosiderin staining is a brownish discoloration that comes about after bruising when red blood cells die.  Iron is released from the red blood cells is converted into “hemosiderin” and stored in the tissue beneath the skin, causing the darkening.

Hemosiderin staining is more common with in patients who have darker skin types (colors) such as Hispanic, Asian, Middle Eastern and African American.  Here, we’ve included some photos of a patient with hemosiderin staining beneath the eyes. We successfully resolved this for her by using q-switched laser treatments.

Q-switched lasers target pigment in tattoos and birthmarks, but they can also be used to target the darkening from hemosiderin staining and other types of dark, pigmented scarring.  The treatments are relatively quick, easy and painless, and many patients see improvement of the dark discoloration very soon after treatment. A series of treatments may be necessary, and for most patients the pigmentation can be removed.

If you have hemosiderin staining, or a long-term, darkly colored bruise that you’d like to see go away, please consider giving us a call to have a free consultation. It may be easier than you think to get rid of the discoloration and your skin back to looking like it’s old self again.


View All Blogs

Contact Us